Washington, 2006

Winter Storm in Washington, February 1, 2006

February 1, 2006 · NWS OTX · 2 events in 2 counties and zones

A winter storm system moved through the east slopes of the Cascades and the Okanogan Valley during the day of the 31st of January and into the early morning hours of the 1st of February. For the valleys along the east slopes of the Cascades, at least 6 to 12 inches of new snow fell with this storm with the town of Mazama receiving 12 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm system moved through the east slopes of the Cascades and the Okanogan Valley during the day of the 31st of January and into the early morning hours of the 1st of February. For the valleys along the east slopes of the Cascades, at least 6 to 12 inches of new snow fell with this storm with the town of Mazama receiving 12 inches. The Okanogan Valley received 4 to 6 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 10:54 PM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 31, 10:54 PM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1054 PM PST TUE JAN 31 2006

.SYNOPSIS...THE LATEST IN A SERIES OF STORMS WILL MOVE THROUGH THE
INLAND NORTHWEST TONIGHT AND WEDNESDAY. UNSETTLED WEATHER CAN BE
EXPECTED THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...
REST OF TONIGHT...COLD FRONTAL BOUNDARY CONTINUES TO MAKE STEADY
PROGRESS THROUGH THE INLAND NW THIS EVENING. AS OF 0630Z...THE
FRONT EXTENDED FROM THE NE CORNER OF WA SW TOWARD THE DALLES.
SATELLITE NOW REVEALING IMPRESSIVE CLEARING IN THE LEE OF THE
CASCADES AS FAR EAST AS WILBUR AND OTHELLO. THIS CLEARING SEEMED
TO BE TIED TO STRONG ISENTROPIC AND OROGRAPHIC DESCENT OVER THE
CASCADES AND WILL UNDOUBTEDLY END THE THREAT OF HEAVY
PRECIPITATION FOR THE WENATCHEE AND WATERVILLE PLATEAU AREA. THE
OKANOGAN VALLEY WILL BE THE NEXT REGION TO CLEAR HOWEVER WITH
MODERATE SOUTHERLY FLOW FROM THE SURFACE TO 850 MBS...WE SUSPECT
UPSLOPE FLOW WILL PROLONG PRECIPITATION FOR THE NEXT SEVERAL
HOURS. ELSEWHERE CURRENT WINTER HEADLINES WILL BE ALLOWED TO
CONTINUE. FX

&&

.AVIATION...COLD FRONT MAKING STEADY PROGRESS EAST THIS
EVENING...WITH WIDESPREAD MVFR/IFR CONDITIONS AHEAD OF IT DUE TO
SNOW AND LOW CLOUDS. THE FRONT WILL CLEAR THE SPOKANE AND COEUR
DALENE AREAS BETWEEN 07-09Z AND THEN THROUGH THE PALOUSE AND
LEWISTON AREA BETWEEN 09-11Z. CONDITIONS WILL IMPROVE TO MVFR/VFR AFTER
ITS PASSAGE. MEANWHILE LOCATIONS NEAR THE CASCADES...ASIDE FROM
THOSE AT THE CREST...WILL EXPERIENCE VFR CONDITIONS OVERNIGHT.
FOR WEDNESDAY MOST LOCATIONS WILL SEE VFR CONDITIONS...HOWEVER
STRONG SOUTHWEST WINDS OF 25-35 KTS WITH GUSTS TO 45 KTS WILL
DEVELOP. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  44  29  40  30  41 /  90  30  60  60  40  10
COEUR DALENE  34  45  30  40  30  41 / 100  40  70  70  50  10
PULLMAN        35  46  32  41  33  42 / 100  30  30  50  40  10
LEWISTON       40  54  34  48  36  49 /  90  30  20  40  20  10
COLVILLE       30  46  28  41  26  39 / 100  30  60  60  60  20
SANDPOINT      33  42  32  42  30  42 / 100  70  80  80  60  20
KELLOGG        33  40  33  43  32  43 / 100  80  80  80  60  20
MOSES LAKE     37  51  33  45  30  44 / 100  10  20  30  10  10
WENATCHEE      32  45  32  42  31  40 / 100  10  30  30  20  10
OMAK           32  41  30  40  26  40 / 100  10  50  50  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR NORTHERN PANHANDLE...
       CENTRAL PANHANDLE MOUNTAINS.
     WIND ADVISORY FROM 4 AM TO 3 PM WEDNESDAY FOR COEUR DALENE AREA...
       IDAHO PALOUSE.
WA...SNOW ADVISORY UNTIL 4 AM WEDNESDAY ABOVE 4000 FEET FOR NORTHEAST
       BLUE MOUNTAINS.
     WIND ADVISORY FROM 4 AM TO 3 PM WEDNESDAY FOR WASHINGTON PALOUSE...
       UPPER COLUMBIA BASIN...SPOKANE AREA.
     WINTER STORM WARNING UNTIL 10 AM WEDNESDAY FOR NORTHEAST
       MOUNTAINS...OKANOGAN HIGHLANDS.
     WINTER STORM WARNING UNTIL 4 AM WEDNESDAY FOR EAST SLOPES
       NORTHERN CASCADES...OKANOGAN VALLEY.
&&
Hazardous weather outlook, Jan 31, 11:02 PM PST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1102 PM PST TUE JAN 31 2006

IDZ001-004-WAZ031-037-038-042-043-020715-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...ANATONE...PEOLA...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE
1102 PM PST TUE JAN 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST WEDNESDAY FOR
     NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY FOR
     NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS
   WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
     EAST SLOPES NORTH CASCADES...OKANOGAN VALLEY
   SNOW ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY ABOVE 4000
     FEET FOR NORTHEAST BLUE MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TONIGHT

ANOTHER WINTER STORM WILL AFFECT THE REGION TONIGHT. SIGNIFICANT SNOWFALL
AND STRONG WINDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WILL CONTINUE TO AFFECT THE REGION THROUGH WEDNESDAY.
SIGNIFICANT SNOWFALL AND STRONG WINDS ARE EXPECTED.

IDZ002-003-026-027-WAZ032>036-041-044-020715-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...WENATCHEE...WATERVILLE...
MANSFIELD
1102 PM PST TUE JAN 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ASSOCIATED WITH A PASSING COLD FRONT WILL IMPACT THE
COLUMBIA BASIN...SPOKANE AND COEUR DALENE AREA...AND PALOUSE ON
WEDNESDAY. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED.

In the hours before

Local storm report, Jan 31, 10:45 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1045 PM PST TUE JAN 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY SNOW       2 S MALOTT              48.24N 119.71W
01/31/2006  6.0 INCH         OKANOGAN           WA   TRAINED SPOTTER

            OKANOGAN 15

&&

JCOTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, W Okanogan/C&w Chelan

When
February 1, 12:00 AM PST to 4:00 AM PST
Where
W Okanogan/C&w Chelan forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Nc&s Okanogan X Extreme Se Part/Extreme N Douglas

When
February 1, 12:00 AM PST to 4:00 AM PST
Where
Nc&s Okanogan X Extreme Se Part/Extreme N Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493148, 5493149.